During a mean of months
During a mean of 41±29 months of follow-up, freedom from VT or VF was observed more frequently in the non-inducible group (24 of 30 (75%)) than in the inducible group (9 of 21 (43%), P=0.03). The estimated cumulative freedom from VT or VF was 88%, 83%, 75%, and 55% at the 1-, 2-, 3-, and 5-year follow-up visits (96%, 88%, 83%, and 69% in the non-inducible result group and 75%, 75%, 64%, and 39% in the inducible result group, respectively). A Kaplan–Meier curve of the freedom from VT or VF is shown in Fig. 3. The identification of the channel during VT mapping tended to associate with freedom from the recurrence, although the difference was not statistically significant (P=0.2) (Fig. 4).
Fourteen patients (27%) died during the follow-up period due to the following reasons: sudden death (4), infection (3), carcinoma (2), renal failure (1), senility (1), and unknown, but not sudden death (3). There were no significant differences between the two groups in regards to all-cause mortality (Fig. 5). Sudden death occurred in two patients in the non-inducible group and two in the inducible group. An ICD was implanted in all four patients, but ICD activities were logged in only one patient. One patient was suspected to have died due to Clozapine N-oxide failure (patient was frequently hospitalized) and the other two patients died due to unknown causes. In terms of complications associated with procedure, one stroke occurred within 24 hours after the procedure, in a patient with an ES.
Conflict of interest
1. Introduction Pilsicainide has a pure Na+ channel blocking action with slow recovery pharmacokinetics and, according to the Vaughan Williams classification, is considered an IC antiarrhythmic drug. In Japan, pilsicainide is a popular antiarrhythmic drug for the management of atrial tachyarrhythmias (AT), and in particular atrial fibrillation (AF) [1,2]. Pilsicainide is recognized as safe and easy-to-use. However, serious drug-induced proarrhythmias (DIPs) may unexpectedly occur [3,4]. There are only a few well-organized reports describing the association between DIPs and pilsicainide administration [3,4].
2. Materials and methods
5. Conclusions DIPs caused by pilsicainide were strongly associated with renal dysfunction, particularly a reduced eGFR. Therefore confirmation of renal function would be necessary prior to and/or during the administration of pilsicainide. We should be careful when prescribing pilsicainide in patients whose eGFR is <50mL/min or in elderly patients, since their eGFR is more likely to become aggravated (<50mL/min). ECG parameters, such as the QRS and QTc intervals could be useful markers to prevent DIPs.
Funding and disclosures This manuscript was supported in part by Grants-in-Aid (24591074 to T.I.) for Scientific Research from the Ministry of Education, Culture, Sports, Science, and Technology of Japan and by the Research Promotion Grant from Toho University Graduate Faculty of Medicine (No. 12-01 to T.I.).
Conflict of interest
Introduction Amiodarone is a potent antiarrhythmic drug that is widely used in the treatment and prophylaxis of various cardiac arrhythmias, including supraventricular and ventricular arrhythmias. However, amiodarone is associated with a number of significant adverse effects [1,2], including elevated transaminase levels, pulmonary fibrosis, arrhythmia, and thyroid dysfunction. Although thyroid dysfunction is considered to be a common and potentially serious adverse effect of amiodarone therapy [1,3], the exact pathogenesis remains unknown because of its complex manifestations . The effects of amiodarone on the thyroid have been attributed to its iodine content and intrinsic properties . Amiodarone is a benzofuran derivative containing 37.5% iodine by weight. Chronic treatment with amiodarone has been associated with a forty-fold increase in plasma and urinary iodide levels , which are responsible for thyroid dysfunction.